Dense Fog, Jefferson
- When
- January 18, 2:00 AM CST to 7:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Widespread dense fog formed over parts of southern Illinois, mainly along and east of a line from Mount Vernon to Harrisburg. Visibility was at or below one-quarter mile.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed over parts of southern Illinois, mainly along and east of a line from Mount Vernon to Harrisburg. Visibility was at or below one-quarter mile. The dense fog formed in association with very light winds and moist air immediately along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 3:00 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST MON JAN 17 2011 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SHORTWAVE ENERGY WILL PROGRESS EASTWARD INTO A BROAD UPPER LEVEL TROUGH ORIENTED NORTH TO SOUTH ACROSS THE MISSISSIPPI VALLEY OVER THE NEXT 24 HOURS. AT THE SURFACE...A COLD FRONT WILL PUSH EAST ACROSS THE REGION ON TUESDAY. AS A RESULT...LIGHT RAIN WILL REMAIN IN THE FORECAST TONIGHT...WITH THE BEST CHANCE FOR A WIDESPREAD SOAKING RAIN AFTER MIDNIGHT. RAINFALL TOTALS SHOULD AVERAGE ONE TENTH TO ONE QUARTER INCH TONIGHT INTO TUESDAY. FOG WILL ALSO BE AN ISSUE...WITH CURRENT VISIBILITIES RANGING FROM 1/2 MILE AT KPOF TO 4 MILES AT KMVN. WILL MENTION FOG IN THE FORECAST...BUT WILL NOT GO SO FAR AS TO MENTION DENSE FOG JUST YET...AS THE PERSISTENCE OF DENSE FOG IS SOMEWHAT UNCERTAIN AT THIS TIME. THE POTENTIAL FOR RAIN AND FOG WILL LINGER ACROSS MOST OF THE AREA TUESDAY MORNING...THEN DECREASE FROM WEST TO EAST DURING THE AFTERNOON AS THE COLD FRONT PASSES. MOST OF THE PRECIPITATING MOISTURE SHOULD BE EAST OF THE AREA TUESDAY NIGHT BY THE TIME COLDER AIR BEGINS TO FILTER IN. THAT SAID...CANNOT RULE OUT A BRIEF WINTRY MIX OVER EASTERN PORTIONS OF THE AREA...MAINLY SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY DURING THE EVENING...BUT ANY IMPACT SHOULD BE MUTED AT BEST. A BRIEF PERIOD OF DRY WEATHER WILL TAKE HOLD BY WEDNESDAY AS HIGH PRESSURE BUILDS IN. .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... MAIN CONCERN BEYOND WEDNESDAY IS THE THURSDAY SNOW STORM. THE FORECAST IS DRY FOR LATE THURSDAY NIGHT THROUGH NEXT MONDAY...DESPITE A PAIR OF POTENTIAL PRECIPITATION MAKERS. THE 12Z MODELS HAVE REMAINED VERY CONSISTENT IN BRINGING A WINTER STORM SYSTEM EASTWARD THROUGH THE QUAD STATE MAINLY DURING THE DAY THURSDAY. THE 12Z NAM SEEMS TOO SLOW RELATIVE TO THE ECMWF AND GFS. THE NAM TENDS TO BE UNRELIABLE THAT FAR OUT ANYWAY...SO WILL SIDE WITH THE GFS/ECMWF AND OUR EXISTING FORECAST. SHOULD SEE A SWATH OF SNOW SPREAD EASTWARD ALONG THE I-64 CORRIDOR ACROSS SOUTHERN ILLINOIS AFTER MIDNIGHT WEDNESDAY NIGHT. BOTH OF THE MODELS SHOW QUITE A GRADIENT OF QPF TO THE SOUTH...WITH NOTHING TANGIBLE EXPECTED OVER WEST KENTUCKY BEFORE 12Z THURSDAY. NOT REAL CONFIDENT IN HOW MUCH PRECIPITATION WILL REACH THE GROUND IN THE NORTH WEDNESDAY NIGHT...SO KEPT THE POPS UP THERE IN THE CHANCE CATEGORY. THE MODELS HAVE BEEN VERY CONSISTENT IN GETTING THE ENTIRE AREA WET THURSDAY...SO INCREASED POPS TO LOW CATEGORICAL LEVELS DUE TO INCREASING CONFIDENCE. 12Z GFS SOUNDING DATA SHOWED THAT ONCE THE ATMOSPHERE SATURATES AND THE PRECIPITATION SETS IN...THE ENTIRE TEMPERATURE PROFILE SHOULD BE BELOW FREEZING...EXCEPT POTENTIALLY RIGHT AT THE SURFACE. CANNOT RULE OUT A FEW SPRINKLES OVER WEST KENTUCKY BEFORE THE COLUMN SATURATES...BUT SNOW WILL BE THE PREDOMINANT PRECIPITATION TYPE ONCE SATURATION OCCURS. THEREFORE...DID NOT MENTION ANYTHING BUT SNOW FOR NOW. AS FOR AMOUNTS...USED A 50/50 BLEND OF THE 12Z ECMWF AND GFS QPF...WHICH RESULTED IN A TWO TO THREE TENTHS LIQUID EQUIVALENT FROM SOUTH TO NORTH. NOT SURE JUST HOW COLD IT WILL BE WHEN THE BULK OF THE SNOW IS FALLING...SO HAVE STUCK WITH A 10 TO 1 SNOW TO LIQUID RATIO FOR NOW. WE CERTAINLY COULD END UP WITH A BIT HIGHER RATIO. OF COURSE RESULTANT SNOWFALL AMOUNTS CURRENTLY RANGE FROM 2 TO 3 INCHES FROM SOUTH TO NORTH. THIS IS SOLIDLY IN THE SNOW ADVISORY CATEGORY...SO WILL PROBABLY ISSUE A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POTENTIAL. THE SNOW WILL TAPER OFF FROM WEST TO EAST LATE THURSDAY AFTERNOON THROUGH THURSDAY EVENING. MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WILL BE DRY THURSDAY EVENING...BUT DECIDED TO GIVE THE SYSTEM A WIDE BERTH. LIKELY OR HIGHER POPS WILL BE WARRANTED IN THE FAR EAST OR SOUTHEAST THURSDAY EVENING. THE SURFACE HIGH SHOULD BRIEFLY SETTLE OVER THE AREA LATE FRIDAY/FRIDAY EVENING...BEFORE A WEAK CLIPPER SYSTEM APPROACHES THE AREA. TRIED TO STAY ON THE COLD SIDE FOR TEMPERATURES THURSDAY NIGHT THROUGH FRIDAY NIGHT MAINLY DUE TO FRESH SNOWPACK EXPECTED. THE CLIPPER SYSTEM WAS NOT REPRESENTED IN THE PREVIOUS FORECAST...SO WITH BOTH MODELS SHOWING IT IN THE SAME GENERAL TIMEFRAME...ADDED IN THE APPROPRIATE WIND SHIFT TO SOUTHWEST FRIDAY NIGHT AND THEN BACK TO NORTHWEST SATURDAY. THE 12Z GFS HAS GENERATED SOME LIGHT QPF WITH THIS SYSTEM...BUT THE ECMWF IS STILL DRY...SO WILL KEEP IT DRY IN THE GRIDS FOR NOW AND WAIT FOR BETTER MODEL AGREEMENT. WITH STRONG SURFACE HIGH PRESSURE IN CONTROL FROM LATE SATURDAY ON THROUGH MONDAY...DECIDED TO SIDE WITH THE DRY ECMWF FOR SUNDAY AND MONDAY. THE GFS TRIES TO BRING PRECIPITATION INTO SOUTHEAST MISSOURI SUNDAY AND SUNDAY NIGHT AND ACROSS THE ENTIRE AREA ON MONDAY. WILL WAIT FOR BETTER MODEL CONSENSUS BEFORE ADDING ANY MORE POPS IN THE EXTENDED. && .AVIATION... A SLOW DETERIORATION IN CEILINGS AND VISIBILITIES IS EXPECTED THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL WEATHER SYSTEM APPROACHES. CONDITIONS AT KCGI AND KPAH WILL LIKELY REMAIN IFR THROUGH MOST OF THE FORECAST PERIOD. MEANWHILE...MVFR CONDITIONS AT KEVV AND KOWB SHOULD TRANSITION TO IFR BY LATE AFTERNOON AND EARLY EVENING. SPOTTY LIGHT RAIN OR DRIZZLE IS EXPECTED THIS AFTERNOON WITH A STEADY LIGHT RAIN DEVELOPING TONIGHT. SOUTHERLY WINDS 5 TO 10 KNOTS WILL PREVAIL THROUGH MUCH OF TONIGHT. WINDS WILL VEER TO THE SOUTHWEST EARLY TUESDAY MORNING BEFORE SHIFTING TO THE NORTHWEST LATE TUESDAY MORNING AND AFTERNOON AS A COLD FRONT MOVES THROUGH. ..RJP.. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 317 PM CST MON JAN 17 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 317 PM CST MON JAN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND A MILE AT TIMES LATE THIS AFTERNOON THROUGH EARLY TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOWS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS. WIND CHILLS WILL DROP TO NEAR ZERO OVER MUCH OF THE AREA LATE THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY DENSE FOG ENCOUNTERED THROUGH EARLY TUESDAY. DRS
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272280, 272281, 272282, 272283, 272284, 272285, 272286, 272287, 272288.